Pediatric lead poisoning from folk prescription for treating epilepsy

Xiao lan Ying, Jian Xu, Morri E. Markowitz, Chong huai Yan

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Background A case of lead poisoning resulting from the ingestion of a folk remedy for treating epilepsy is reported. Results The initial blood lead concentration of this 6-y-old boy was 63.6 μg/dl upon admission. He presented with abdominal pain, constipation, and irritability. The patient's liver function tests were significantly increased. Through chelation therapy, the blood lead concentration dropped markedly and clinical symptoms greatly improved. His blood and urine samples were collected for the kinetic analysis of lead elimination. Conclusions Folk prescriptions for epilepsy should be considered as potential sources of lead intoxication. Lead poisoning should be taken into consideration for unknown causes of abdominal pain.

Original languageEnglish (US)
Pages (from-to)130-134
Number of pages5
JournalClinica Chimica Acta
Volume461
DOIs
StatePublished - Oct 1 2016

Fingerprint

Industrial poisons
Lead Poisoning
Pediatrics
Prescriptions
Epilepsy
Blood
Abdominal Pain
Chelation Therapy
Liver Function Tests
Traditional Medicine
Constipation
Chelation
Liver
Eating
Urine
Kinetics
Lead

Keywords

  • Chelation therapy
  • Children
  • Epilepsy
  • Folk remedy
  • Lead poisoning
  • Liver failure

ASJC Scopus subject areas

  • Biochemistry
  • Clinical Biochemistry
  • Biochemistry, medical

Cite this

Pediatric lead poisoning from folk prescription for treating epilepsy. / Ying, Xiao lan; Xu, Jian; Markowitz, Morri E.; Yan, Chong huai.

In: Clinica Chimica Acta, Vol. 461, 01.10.2016, p. 130-134.

Research output: Contribution to journalArticle

Ying, Xiao lan ; Xu, Jian ; Markowitz, Morri E. ; Yan, Chong huai. / Pediatric lead poisoning from folk prescription for treating epilepsy. In: Clinica Chimica Acta. 2016 ; Vol. 461. pp. 130-134.
@article{39fc72b544f2430b8a162d28fadb84d6,
title = "Pediatric lead poisoning from folk prescription for treating epilepsy",
abstract = "Background A case of lead poisoning resulting from the ingestion of a folk remedy for treating epilepsy is reported. Results The initial blood lead concentration of this 6-y-old boy was 63.6 μg/dl upon admission. He presented with abdominal pain, constipation, and irritability. The patient's liver function tests were significantly increased. Through chelation therapy, the blood lead concentration dropped markedly and clinical symptoms greatly improved. His blood and urine samples were collected for the kinetic analysis of lead elimination. Conclusions Folk prescriptions for epilepsy should be considered as potential sources of lead intoxication. Lead poisoning should be taken into consideration for unknown causes of abdominal pain.",
keywords = "Chelation therapy, Children, Epilepsy, Folk remedy, Lead poisoning, Liver failure",
author = "Ying, {Xiao lan} and Jian Xu and Markowitz, {Morri E.} and Yan, {Chong huai}",
year = "2016",
month = "10",
day = "1",
doi = "10.1016/j.cca.2016.07.024",
language = "English (US)",
volume = "461",
pages = "130--134",
journal = "Clinica Chimica Acta",
issn = "0009-8981",
publisher = "Elsevier",

}

TY - JOUR

T1 - Pediatric lead poisoning from folk prescription for treating epilepsy

AU - Ying, Xiao lan

AU - Xu, Jian

AU - Markowitz, Morri E.

AU - Yan, Chong huai

PY - 2016/10/1

Y1 - 2016/10/1

N2 - Background A case of lead poisoning resulting from the ingestion of a folk remedy for treating epilepsy is reported. Results The initial blood lead concentration of this 6-y-old boy was 63.6 μg/dl upon admission. He presented with abdominal pain, constipation, and irritability. The patient's liver function tests were significantly increased. Through chelation therapy, the blood lead concentration dropped markedly and clinical symptoms greatly improved. His blood and urine samples were collected for the kinetic analysis of lead elimination. Conclusions Folk prescriptions for epilepsy should be considered as potential sources of lead intoxication. Lead poisoning should be taken into consideration for unknown causes of abdominal pain.

AB - Background A case of lead poisoning resulting from the ingestion of a folk remedy for treating epilepsy is reported. Results The initial blood lead concentration of this 6-y-old boy was 63.6 μg/dl upon admission. He presented with abdominal pain, constipation, and irritability. The patient's liver function tests were significantly increased. Through chelation therapy, the blood lead concentration dropped markedly and clinical symptoms greatly improved. His blood and urine samples were collected for the kinetic analysis of lead elimination. Conclusions Folk prescriptions for epilepsy should be considered as potential sources of lead intoxication. Lead poisoning should be taken into consideration for unknown causes of abdominal pain.

KW - Chelation therapy

KW - Children

KW - Epilepsy

KW - Folk remedy

KW - Lead poisoning

KW - Liver failure

UR - http://www.scopus.com/inward/record.url?scp=84982844893&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84982844893&partnerID=8YFLogxK

U2 - 10.1016/j.cca.2016.07.024

DO - 10.1016/j.cca.2016.07.024

M3 - Article

C2 - 27481338

AN - SCOPUS:84982844893

VL - 461

SP - 130

EP - 134

JO - Clinica Chimica Acta

JF - Clinica Chimica Acta

SN - 0009-8981

ER -